From a Week in Practice
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2005 Dec 15;72(12):2467-2468.
“I am so proud of you!” I exclaimed to the nine-year-old boy. His beaming face showed that he was proud of himself too, and his mother looked as though she was about to burst with pride. The third grader had found out that he had scored “commendable” on the state achievement test in reading. I remember when his mother brought him to see me when he was in the first grade. She had a letter from his teacher recommending an evaluation for attention-deficit/hyperactivity disorder. The teacher described all the typical symptoms: restlessness, inattention, talking and disturbing the class, and not finishing his work. His mother described many of the same symptoms at home, but even with the teacher's referral, she remained convinced that these behaviors were of a “normal active boy.” It took several appointments and a referral to a child psychologist to convince her to try a stimulant medication. The next several appointments were spent monitoring side effects and adjusting the dose. The teachers modified his assignments, and he attended tutoring after school. After a lot of hard work, the results are finally materializing. The child's behavior is better, and his grades are terrific.
“Doctor, that was the first time I had ever been on an airplane,” the 78-year-old woman explained. “My daughter had to beg me to get on the plane.” I shook my head in amazement, remembering that the two of them had spent four miserable nights together in the airport during Hurricane Katrina. Whenever Ellen comes to the office, I am reminded of the day that more than 1,000 evacuees from New Orleans were welcomed to Corpus Christi, Tex. She and her daughter were somewhere in the mass of people who were triaged at the city coliseum and then sent to various centers around town to settle on cots until more permanent arrangements could be made. Dozens of doctors, nurses, paramedics, pharmacists, and other volunteers administered immunizations, checked blood sugars, examined patients, and wrote and filled thousands of prescriptions. “I was lucky that my daughter was able to help me,” Ellen tells me every time she comes in. I agree that she was lucky, because Ellen has many medical problems including diabetes, hypertension, and heart disease. She had a stroke three years ago, and although she can move slowly using her walker, she spends much of her day in a wheelchair. I can only imagine how they managed those days and nights on the airport floor. Ellen and her daughter plan to stay in Corpus Christi a few more months. They miss their old home and friends, but they seem to have adjusted to their new life. “The one thing I learned,” she tells me, “is that riding in an airplane is not much different than riding on a bus.”
“You started me on this rat poison,” the man grumbled, “and now you can't figure out the dose.” He had begun warfarin (Coumadin) four months earlier for treatment of a deep venous thrombosis in the right lower extremity. He came to the office regularly for a finger-stick International Normalized Ratio (INR) test, and over the past few weeks, his results had been erratic: high one week, low the next. Despite changing the dose several times, he never achieved his goal INR of 2.0 to 3.0. Today, the level is at 3.2. Having treated several patients over the years with severe bleeding complications as a result of being overanticoagulated, I have developed a healthy respect for the risks associated with the use of warfarin. Before I could even begin to ask the usual questions, he went on in a rather grumpy voice, “Yes, I am taking the medicine every day; no, I am not on any new medications; and no, I haven't eaten any greens, even though I would dearly love to.” After reviewing the flow sheet, I decided to leave the dose the same and recheck the test in one week. After explaining this to the patient, he responded, “I have to take this medication for only two more months—maybe by that time you will get my dose figured out.” Looking up from writing his prescriptions, my quick response was, “But then I would miss seeing you every week.” That remark finally got him to smile. Never one to be outdone, he proclaimed, “I love you too, Doc!” as he walked down the hall.
My next patient is a 21-year-old unemployed high school dropout with two children. Sadly, those issues became the least of this young man's problems about a year ago when he was diagnosed with type 1 diabetes. After four months of missed appointments, he came in complaining of sores around his mouth. When questioned, he admits to polyuria, polydipsia, and weight loss, but explains, “I have those symptoms all the time because of the diabetes.” Needless to say, he never checks his blood sugar levels and only takes his insulin “about half the time.” Today, a finger-stick blood sugar is 375 mg per dL (20.8 mmol per L). On physical examination he is thin, pale, looks tired, and his lips are chapped and scabbed. The rest of the examination is normal, and blood work reveals no ketosis. My heart goes out to this young man. I cannot help but flash forward 15 years and visualize what he will be like: blind, on dialysis, and losing his toes. I talked to him for a long time, telling him what he already knows, trying to encourage him to do better. He lists many reasons why he cannot follow all the strict rules essential for persons with diabetes. Mostly, he is overwhelmed by the usual problems facing a young, unemployed father. We agree on a simpler regimen of two shots of insulin and one finger stick per day. I will be surprised if he comes back in two weeks. The fact is that all the sympathy in the world will not change his future.
“Take a look at the patient in room three and give me a diagnosis,” I asked the fourth-year medical student. After a few minutes, the student returned to present the case. He described a six-year-old girl with the classic “slapped face” appearance of parvovirus B19 infection, commonly known as fifth disease. She had symptoms of a mild upper respiratory infection but otherwise was afebrile and felt well. The bright red rash on her face had appeared two days earlier. The medical student readily made the diagnosis, but he was unsure how to advise the mother about sending her daughter back to school. I suggested that he go to http://www.medlineplus.gov and print out a patient information handout on parvovirus or fifth disease. Although the infection is transmitted by direct contact, the patient is no longer contagious by the time the typical rash appears. The child was soon back at school and her mother was glad to have some written information to give to the child's teachers.
“It is essential that this patient get her morphine as soon as possible,” I explained to the nurse. The new patient had arrived at the nursing home after being hospitalized for treatment of intractable pain from meta-static cancer. The patient was new to me, and the nurse had called to verify the admission orders. According to the nurse, the patient was in pain despite being on multiple pain medications, including a scheduled fentanyl patch, and three other narcotics (hydromorphone [Dilaudid], hydrocodone [Vicodin], and morphine [MS Contin]) for breakthrough pain. There also were orders for lorazepam (Ativan) and haloperidol (Haldol) as needed for agitation. “Where should I start?” the nurse asked. “There are six different drugs for pain and anxiety, each in two strengths to give every three or four hours as needed.” What a mess! “For tonight, she needs to get the fentanyl patch, the morphine, and the lorazepam,” I decided. At the same time, I was thinking about how to revise my schedule the next day to include a visit to the nursing home to review the chart and talk with the family. It also was important to speak to the resident from the hospital service who had discharged the patient on such a complicated regimen. In my experience, many physicians are uncomfortable treating even severe pain with high doses of morphine. Her previous physician obviously wanted to relieve her suffering, but was not sure how to write reasonable, specific orders.
Kathy Soch, M.D., is a clinical instructor with the Corpus Christi Family Residency Program, affiliated with the University of Texas Health Science Center in San Antonio. This community-based program, which employs nine full-time faculty and 36 residents, primarily serves low-income, uninsured patients.
Address correspondence to Kathy Soch, M.D., 2606 Hospital Blvd., Corpus Christi, TX 78405.
To preserve patient confidentiality, the patients' names and identifying characteristics have been changed in each scenario. Any resemblance to actual persons is coincidental.
Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions